Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

August 20, 2021Lincoln County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 20, 2021, 1:56 AM CDT for Lincoln County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2021, 1:56 AM CDT (06:56 UTC)
Expired
Aug 20, 2021, 2:45 AM CDT
In force
49 min
Issued by
NWS North Platte, NE
Hail
0.50 in
Wind
40

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 116 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted.

729 
WWUS83 KLBF 200656
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
156 AM CDT Fri Aug 20 2021
 
NEZ038-058-059-070-200745-
Custer NE-Hayes NE-Perkins NE-Lincoln NE-
156 AM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of east central Perkins,
central Lincoln, southwestern Custer and north central Hayes Counties
through 245 AM CDT/145 AM MDT/...

At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong 
thunderstorms extending from near Lake Maloney State Recreation Area 
to 10 miles south of Wallace. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
North Platte, Brady, Wallace, Maxwell, Wellfleet, Dickens, Lake
Maloney State Recreation Area, North Platte Airport, Keith,
Cottonwood Canyon State Wildlife Management Area, Grainton, Jeffrey
Canyon State Wildlife Management Area and Somerset.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 175 and 204.
 Highway 83 between mile markers 57 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with these storms and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4056 10116 4088 10133 4133 10033 4105 10010
      4105 10022 4099 10023
TIME...MOT...LOC 0655Z 235DEG 38KT 4097 10080 4069 10119 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Sporer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 20, 12:51 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 20, 12:51 AM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1251 AM CDT Fri Aug 20 2021

.SHORT TERM...(This evening through Friday night)
Issued at 324 PM CDT Thu Aug 19 2021

The forecast concern in the short term will be the threat for strong
to severe thunderstorms mainly this evening along with the potential
for localized flooding this evening and overnight.

A large upper trough currently extends across the Great Basin in the
western U.S. with a closed low centered over northern Utah. Upper
ridging extends across the central and eastern U.S.

This upper trough will begin to move into the region tonight and
will bring a southwesterly flow aloft. A disturbance is forecast to
be across the western Panhandle and northeast CO late this afternoon
and lift northeast during the evening and overnight hours. A
southeasterly low level jet develops early evening and persists
overnight. Surface low pressure centered from east central and
southeast CO, will move into northwest KS late tonight. Deep layer
wind shear near 35KT is expected at the time of storm onset late
this afternoon. Regarding instability, MUCAPEs will range from 2500-
3500j/kg from late afternoon and evening through the overnight
hours. Initial storm development look to multicell and discrete
until mid evening will be surface based. Any discrete storms will
have the potential become rotating storms with the possibility of
a brief tornado or two. This looks mainly to be near and west of
Highway 61. Otherwise storms are expected to congeal into one or
two MCSs to move across the area overnight. This would pose a risk
for mostly damaging winds and isolated large hail possible. All
of western and north central NE is in a slight risk for severe
thunderstorms for tonight.

Given the indications of 1000-500mb thickness diffluence across
western NE, and the presence of a persistent low level jet,
sustained clusters of storms are expected and may train over the
same areas for 2-3 hours. With PWAT, on the conservative end from
1.25-1.5 inches, locally heavy rainfall is likely. Current forecast
has widespread QPF amounts from 0.75 to 1.25 inches north of a line
from Hayes Center through Broken Bow. The main forecast change from
previously is for higher POPs and QPFs forecast across southwest NE.
The latest several HRRR runs and the 18Z NamNest indicate the
heaviest rainfall amounts will be north of the surface low track
to extend across much of southwest NE. This area will need to be
monitored closely this evening and overnight for possible
flooding as rainfall amounts could exceed 3 inches locally. Areas
further north will also need to be monitored, however sandy soil
should lessen flooding concerns over most of the Sandhills.

On Friday, the upper trough axis will track through. Showers and
thunderstorms will lingering in the morning, with a chance across
the northeastern areas in the afternoon. Models have become more
progressive with the main upper trough lifting it northeast across
the Dakotas. SPC is forecasting a marginal risk for severe storms
east of Highway 183, and this looks to be a concern mainly during
the morning, as the cold front should be exiting far eastern zones
by 18Z. Highs on Friday will be much cooler behind the front from
the lower 70s northwest Sandhills to the lower 80s far southeast
zones.

Clear and cool Friday night as weak high pressure settles over the
region. Lows from 45 to 55.

.LONG TERM...(Saturday through Thursday)
Issued at 324 PM CDT Thu Aug 19 2021

The main forecast focus in the long term will be return of warmer
temperatures Sunday through Tuesday.

A dry forecast Saturday. The models are in fairly good agreement
bringing an upper trough into the Northern Plains Saturday night and
moving into the western Great Lakes by Sunday evening. This will
bring a 20-30 percent chances for showers/storms across portions of
western NE during this timeframe.

Looks dry again Monday into Tuesday with weak upper ridging and
seasonal temperatures in the upper 80s to mid 90s. An upper trough
is timed to cross the northern Plains again Wednesday and Thursday
with low POPs and a cooldown to the upper 70s to mid 80s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1241 AM CDT Fri Aug 20 2021

Showers and thunderstorms are expected to continue the remainder
of the overnight across portions of western and north central
Nebraska, including KVTN and KLBF terminals. MVFR conditions will
be possible at times with stronger thunderstorms and heavier
rainfall. Showers and thunderstorms should be out of the area by
late morning with skies clearing by afternoon. Winds will become
gusty in the afternoon out of the west northwest with gust up to
25 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
Hazardous weather outlook, Aug 19, 3:25 PM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
325 PM CDT Thu Aug 19 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-202030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
325 PM CDT Thu Aug 19 2021 /225 PM MDT Thu Aug 19 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected late today and into the overnight.
Storms may become severe, with large hail (1 inch or more) and
damaging winds (58 mph or more). Locally heavy rainfall is also
possible and this may lead to localized flooding. An isolated
tornado is possible.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Scattered storms are possible Friday, mainly near and east of HWY
183. Some storms may become severe across central Nebraska with
small hail and strong winds. The threat for excessive rainfall
and localized flooding will remain, as 2 inches or more of
precipitation is possible.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

More information can be found on our website at
www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 19, 11:22 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service North Platte NE
1122 PM CDT Thu Aug 19 2021

NEZ038-200500-
Custer NE-
1122 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of eastern Custer County
through MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Broken Bow to near Oconto. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Broken Bow, Ansley, Merna, Mason City, Oconto, Comstock, Berwyn,
Weissert, Westerville, Lillian, Round Valley, Arcadia Diversion Dam
State Wildlife Management Area, Burr Oak, Gavin Siding, Wescott,
Intersection of Highway 183 and Cumro Road, Buckeye, Block Hill
Basin, Pressey State Wildlife Management Area and Big Oak Canyon.

This includes the following highways...
 Highway 183 between mile markers 73 and 113.
 Highway 2 between mile markers 262 and 307.
 Highway 92 between mile markers 270 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9984 4160 9983 4162 9921 4140 9921
      4139 9920 4105 9921
TIME...MOT...LOC 0421Z 267DEG 43KT 4141 9971 4109 9972

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, Aug 19, 11:28 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
1128 PM CDT Thu Aug 19 2021

NEZ071-200515-
Frontier NE-
1128 PM CDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of Frontier County
through 1215 AM CDT...

At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moorefield to near Curtis to 14 miles
north of Culbertson. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Curtis, Eustis, Moorefield, Stockville, Medicine Creek Reservoir
State Recreation Area, Maywood, Quick, Willow View Campground,
Freedom, Orafino, Bluegill Haven Campground, Red Willow Reservoir
State Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for southwestern
Nebraska.

&&

LAT...LON 4068 10075 4070 10000 4068 9998 4044 9998
      4044 10009 4035 10010 4035 10075
TIME...MOT...LOC 0428Z 315DEG 30KT 4071 10036 4057 10053 4042 10073

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Taylor
Special weather statement, Aug 19, 11:32 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
1032 PM MDT Thu Aug 19 2021

NEZ069-200515-
Chase NE-
1032 PM MDT Thu Aug 19 2021

...Strong thunderstorms will impact portions of southwestern Perkins,
Chase and western Hayes Counties through 1115 PM MDT...

At 1031 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Enders to near Champion to 12 miles south
of Lamar. Movement was north at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imperial, Wauneta, Lamar, Enders, Enders Reservoir State Recreation
Area, Champion, Crete, Chase, Center Dam Campground, Wanamaker State
Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 25 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM MDT for southwestern
Nebraska.

&&

LAT...LON 4070 10205 4070 10135 4051 10134 4035 10138
      4035 10205
TIME...MOT...LOC 0431Z 187DEG 21KT 4043 10147 4042 10173 4039 10197

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Taylor
Special weather statement, Aug 20, 12:15 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
1215 AM CDT Fri Aug 20 2021

NEZ058-069-070-200600-
Chase NE-Hayes NE-Perkins NE-
1215 AM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of south central
Perkins, Chase and northwestern Hayes Counties through 100 AM
CDT/MIDNIGHT MDT/...

At 1215 AM CDT/1115 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Imperial to near
Lamar. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Imperial, Wauneta, Lamar, Enders, Enders Reservoir State Recreation
Area, Champion, Crete, Chase, Center Dam Campground, Wanamaker State
Wildfire Management Area, Area A Campground and Church Grove
Campground.

This includes Highway 61 between mile markers 27 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4040 10205 4071 10195 4072 10131 4039 10137
      4038 10205
TIME...MOT...LOC 0515Z 232DEG 25KT 4050 10161 4050 10197

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Aug 20, 12:58 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service North Platte NE
1258 AM CDT Fri Aug 20 2021

NEZ058-059-069>071-200645-
Chase NE-Frontier NE-Hayes NE-Perkins NE-Lincoln NE-
1258 AM CDT Fri Aug 20 2021

...A strong thunderstorm will impact portions of northwestern
Frontier, southeastern Perkins, eastern Chase, southwestern Lincoln
and northern Hayes Counties through 145 AM CDT/1245 AM MDT/...

At 1258 AM CDT/1158 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles northwest of Hayes Center, moving northeast at
30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dickens, Marengo, Hayes Center State Wildlife Management Area and
Somerset.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4046 10128 4064 10138 4096 10091 4065 10067
TIME...MOT...LOC 0558Z 241DEG 27KT 4062 10122

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Sporer
Special weather statement, Aug 20, 1:56 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
156 AM CDT Fri Aug 20 2021

NEZ038-058-059-070-200745-
Custer NE-Hayes NE-Perkins NE-Lincoln NE-
156 AM CDT Fri Aug 20 2021

...Strong thunderstorms will impact portions of east central Perkins,
central Lincoln, southwestern Custer and north central Hayes Counties
through 245 AM CDT/145 AM MDT/...

At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong
thunderstorms extending from near Lake Maloney State Recreation Area
to 10 miles south of Wallace. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
North Platte, Brady, Wallace, Maxwell, Wellfleet, Dickens, Lake
Maloney State Recreation Area, North Platte Airport, Keith,
Cottonwood Canyon State Wildlife Management Area, Grainton, Jeffrey
Canyon State Wildlife Management Area and Somerset.

This includes the following highways...
 Interstate 80 in Nebraska between mile markers 175 and 204.
 Highway 83 between mile markers 57 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 10116 4088 10133 4133 10033 4105 10010
      4105 10022 4099 10023
TIME...MOT...LOC 0655Z 235DEG 38KT 4097 10080 4069 10119

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:02 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Perkins43 min
Aug 19, 7:13 PM CDTFlash Flood WarningLBFKeith3 hr
Aug 19, 7:32 PM CDTSevere Thunderstorm WarningLBFChase, Perkins43 min
Aug 19, 7:42 PM CDTSevere Thunderstorm WarningLBFChase, Perkins48 min
Aug 19, 7:50 PM CDTAreal Flood AdvisoryLBFArthur2 hr
Aug 19, 7:59 PM CDTAreal Flood AdvisoryLBFChase, Perkins2 hr
Aug 19, 8:13 PM CDTAreal Flood WarningLBFChase, Perkins24 hr
Aug 19, 8:39 PM CDTAreal Flood AdvisoryLBFKeith, Lincoln, Perkins3 hr
Aug 19, 8:42 PM CDTSpecial Weather StatementLBFPerkins48 min
Aug 19, 9:14 PM CDTSpecial Weather StatementLBFChase46 min
Aug 19, 9:17 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Hayes, Lincoln, Perkins43 min
Aug 19, 9:28 PM CDTSpecial Weather StatementLBFLincoln47 min
Aug 19, 9:40 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFChase, Frontier, Hayes, Lincoln, Perkins50 min
Aug 19, 9:51 PM CDTAreal Flood AdvisoryLBFCuster, Keith, Lincoln4 hr
Aug 19, 9:56 PM CDTSevere Thunderstorm WarningLBFLincoln49 min
Aug 19, 10:34 PM CDTSpecial Weather StatementLBFFrontier, Hayes41 min
Aug 19, 10:41 PM CDTSpecial Weather StatementLBFDawson49 min
Aug 19, 11:22 PM CDTSpecial Weather StatementLBFCuster38 min
Aug 19, 11:28 PM CDTSpecial Weather StatementLBFFrontier47 min
Aug 19, 11:32 PM CDTSpecial Weather StatementLBFChase43 min
Aug 20, 12:15 AM CDTSpecial Weather StatementLBFChase45 min
Aug 20, 12:58 AM CDTSpecial Weather StatementLBFHayes47 min
Aug 20, 1:39 AM CDTAreal Flood WarningLBFChase, Hayes19 hr
Aug 20, 1:50 AM CDTAreal Flood AdvisoryLBFLincoln2 hr
Aug 20, 3:12 AM CDTSpecial Weather StatementLBFCuster48 min
Aug 20, 10:35 AM CDTRiver Flood AdvisoryLBFHayes10 hr
Aug 20, 2:40 PM CDTRiver Flood AdvisoryLBFLincoln24 hr

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.